Alabama, 2014Hail and Damaging Winds in Alabama, June 21 to 22, 2014
June 21 to 22, 2014 · NWS MOB · 4 events in 3 counties and zones
Thunderstorms developed across southwest Alabama and produced hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southwest Alabama and produced hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 21, 2:53 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 21, 2:53 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
353 PM CDT SAT JUN 21 2014
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...SCATTERED THUNDERSTORMS
CONTINUE TO DEVELOP OVER INTERIOR SECTIONS OF MS AND AL MOVING
SOUTHEAST TOWARDS THE OUR CWFA INCLUDING THE ADJACENT GULF WATERS
LATER IN THE DAY. TO THE WEST UPPER RIDGE OVER THE LOWER MS RIVER
VALLEY CONTINUES TO WEAKEN AND DRIFT SW TOWARDS THE WESTERN GULF
ALLOWING BETTER FORCING AND MOISTURE IN THE MID TO UPPER LEVELS TO
WORK FURTHER SOUTHWARD COMPARED TO THE LAST FEW DAYS. NEAR THE SFC
CONDITIONS REMAIN ABOUT THE SAME WITH SFC DEWPTS MOSTLY IN THE LOWER
70S WITH SLIGHTLY WARMER AFTERNOON TEMPS RESULTING IN MUCAPES AROUND
3200 J/KG FOR MOST INLAND AREAS. WITH THE COMBINATION OF BETTER
FORCING ALOFT AND THE CONDITIONS AT THE SFC MOST AREAS CAN EXPECT
BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND
THIS EVENING POSSIBLY LINGERING INTO THE LATE EVENING HOURS. THESE
CONDITIONS WILL CONTINUE THROUGH SUNDAY EVENING RESULTING IN EARLY
AFTERNOON THUNDERSTORMS FORMING TO THE NORTH MOVING SOUTHWARD TOWARDS
THE COAST...AS THE UPPER RIDGE TO THE WEST CONTINUES TO DRIFT
SOUTHWEST...ALLOWING BETTER FORCING IN THE MID LEVELS AND HIGH BASED
MOISTURE TO WORK FURTHER SOUTHWARD NORTH OF THE UPPER RIDGE. AS
MENTIONED IN THE EARLIER UPDATE THERE WILL BE A BETTER CHANCE FOR A
FEW STRONG THUNDERSTORMS ACROSS OUR CWFA THIS AFTERNOON AND THIS
EVENING WITH A FEW MARGINAL OR BRIEFLY SEVERE STORMS POSSIBLE
ACCOMPANIED WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. AS FOR
TEMPS WILL CONTINUE TO GO A FEW DEGREES WARMER THAN THE CURRENT MAV
GUIDANCE FOR LOWS TONIGHT...RESULTING IN LOWS MOSTLY IN THE LOWER 70S
FOR MOST INLAND AREAS AND THE MID TO UPPER 70S GENERALLY SOUTH OF THE
I-10 CORRIDOR. FOR HIGHS SUNDAY WILL USE A BLEND OF THE MAV AND MET
GUIDANCE WHICH WILL RESULT IN HIGHS MOSTLY IN THE LOWER 90S FOR MOST
INLAND AREAS EXCEPT FOR SOME INLAND AREAS OF WESTERN FL PANHANDLE AND
SOUTH CENTRAL AL WHERE HIGHS COULD REACH THE MID 90S. 32/EE
THIS AFTERNOON'S WET MICROBURST RISK REMAINS HIGH.
WHILE STORMS WILL LIKELY DECREASE IN COVERAGE BY LATE SUNDAY EVENING
WITH THE LOSS OF DAYTIME HEATING...A WEAK SHORTWAVE TROUGH APPROACHING
FROM THE WEST WILL KEEP A CHANCE OF STORMS THROUGH THE NIGHT. WITH AN
OVERALL SOUTHERLY LOW TO MID LEVEL FLOW AND PRECIPITABLE WATERS OF
1.9-2.0 INCHES THERE WILL LIKELY BE SOME OVERNIGHT/EARLY MORNING
DEVELOPMENT OF ISOLATED TO SCATTERED STORMS OVER THE COASTAL WATERS
AND ALONG THE SOUTHERN PORTION OF THE COASTAL COUNTIES DUE TO THE
MARITIME DIURNAL INSTABILITY MAX.
A WEAKNESS ALOFT COMBINED WITH PRECIPITABLE WATERS STILL HOVERING
NEAR 2.0 INCHES WILL RESULT IN SCATTERED TO NUMEROUS STORMS
DEVELOPING THROUGH THE DAY ON MONDAY. THE STEERING FLOW WILL BE VERY
LIGHT RESULTING IN SLOW STORM MOTIONS. THEREFORE...THERE WILL BE
GREATER THREAT OF LOCALIZED FLOODING ISSUES. AS IS TYPICAL THIS TIME
OF YEAR...THERE WILL ALSO BE A FEW STRONG STORMS THAT PRODUCE FREQUENT
LIGHTNING AND GUSTY WINDS. SINCE CONVECTION INITIATION WILL LIKELY
OCCUR EARLIER IN THE DAY...IT MAY LIMIT THE OVERALL INSTABILITY AND
REDUCE THE THREAT FOR STRONGER/ISOLATED SEVERE CELLS. CONVECTION WILL
GRADUALLY DIMINISH MONDAY NIGHT...WITH THE CHANCE FOR ISOLATED CELLS
TO DEVELOP OVER THE MARINE AREA/IMMEDIATE COAST EARLY TUESDAY
MORNING.
STAYED NEAR GUIDANCE FOR TEMPS SUN NIGHT THROUGH MON NIGHT. 34/JFB
.LONG TERM (TUESDAY THROUGH SATURDAY)...THE SHORTWAVE MOVES EAST OF
THE AREA ON TUESDAY WITH BOTH THE THE GFS AND ECMWF SHOWING SLIGHTLY
DRIER AIR MOVING IN FROM THE WEST. THIS WILL LIKELY RESULT IN A
DECREASE IN CONVECTIVE COVERAGE ON TUESDAY...BUT WE STILL EXPECT
ISOLATED TO SCATTERED STORMS...WITH THE GREATEST COVERAGE LIKELY
BEING IN THE NORTHEAST ZONES.
THE FORECAST BECOMES A LITTLE MORE UNCERTAIN MID TO LATE WEEK AS THE
ECMWF EXPANDS UPPER LEVEL RIDGING ACROSS THE AREA MUCH QUICKER THAN
THE GFS. THE CURRENT FORECAST MAINTAINS A CHANCE OF SHOWERS AND
STORMS EACH DAY...BUT IF GUIDANCE TRENDS TOWARD A FASTER BUILDING
RIDGE...THAN RAIN CHANCES WILL HAVE TO BE DECREASED WED-SAT.
DID NOT DEVIATE FROM GUIDANCE ON TEMPS WITH SEASONAL HIGHS/LOWS. IF
THE STRONGER RIDGE DOES DEVELOP...THEN TEMPS WILL LIKELY CLIMB BY THE
END OF THE WEEK TO ABOVE NORMAL LEVELS. 34/JFB
&&
.AVIATION (18Z/00Z ISSUANCE)...VFR TO MVFR CONDITIONS THROUGH
23.00Z. MVFR CONDITIONS MOSTLY IN AND AROUND SCATTERED THUNDERSTORMS
DEVELOPING THIS AFTERNOON CONTINUING INTO THE EVENING HOURS REFORMING
AGAIN SUNDAY AFTERNOON CONTINUING INTO SUNDAY EVENING. THUNDERSTORMS
WILL CONTINUE TO MOVE SOUTHWARD TOWARDS THE COAST THROUGH SUNDAY
EVENING. A LIGHT SOUTHWEST TO WEST WIND AT 8 TO 10 KNOTS THIS
AFTERNOON AND EARLY THIS EVENING WILL SHIFT WEST TO NORTHWEST AT 5
KNOTS LESS LATE THIS EVENING CONTINUING THROUGH LATE SUNDAY MORNING
THEN SHIFT MOSTLY SOUTHWEST AT 8 TO 12 KNOTS SUNDAY AFTERNOON. 32/EE
&&
.MARINE...A BROAD SURFACE RIDGE OF HIGH PRESSURE OVER MUCH OF THE
NORTHERN GULF WILL CONTINUE THROUGH MON THEN GRADUALLY WEAKEN
FROM WEST TO EAST LATER IN THE WEEK IN RESPONSE TO A DEVELOPING
UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST. WITH THIS PATTERN
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM OVER MOST INLAND
AREAS DURING THE AFTERNOON AND EVENING HOURS...MOVING SOUTHWARD
TOWARDS THE COAST THROUGH EARLY NEXT WEEK. BETTER COVERAGE OF
SHOWERS AND THUNDERSTORMS OVER THE OPEN GULF WATERS WILL ALSO BE
POSSIBLE LATER IN THE WEEK AS THE UPPER SYSTEM APPROACHES THE NORTH
CENTRAL GULF. 32/EE
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 73 90 72 90 72 / 50 50 40 50 30
PENSACOLA 76 91 75 90 75 / 40 40 30 40 30
DESTIN 78 87 77 88 76 / 30 40 30 40 30
EVERGREEN 71 93 71 91 71 / 50 60 40 60 40
WAYNESBORO 71 91 70 92 70 / 50 60 40 60 30
CAMDEN 70 92 71 91 70 / 50 60 40 60 40
CRESTVIEW 71 94 72 93 70 / 50 40 30 60 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 21, 10:55 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT SAT JUN 21 2014
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1155 AM CDT SAT JUN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH EARLY EVENING. SOME OF THE STRONGER STORMS WILL
BECOME STRONG...PRODUCING GUSTY WINDS ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LOCALIZED
DAMAGING WIND GUSTS AS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND
CONTINUE THROUGH EARLY EVENING THROUGH MUCH OF NEXT WEEK. SOME OF THE
STRONGER STORMS WILL PRODUCE GUSTY WINDS ALONG WITH FREQUENT
LIGHTNING AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.
GMZ630>635-650-655-670-675-221115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1155 AM CDT SAT JUN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS ACROSS AREA BAYS...SOUNDS...AND THE NEAR
SHORE GULF WATERS. THE STORMS WILL MOVE FROM NORTH TO SOUTH. SOME OF
THE STORMS WILL PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE LATE
MORNING AND AFTERNOON HOURS THROUGH MUCH OF THE WEEK WITH FREQUENT
LIGHTNING BEING THE PRIMARY THREAT.
In the hours before
Special weather statement, Jun 21, 3:08 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
408 PM CDT SAT JUN 21 2014
ALZ064-212145-
LOWER BALDWIN AL-
408 PM CDT SAT JUN 21 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 445 PM CDT...
AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 10 MILES NORTHEAST
OF FOLEY...OR 6 MILES NORTHEAST OF ELBERTA...AND MOVING NORTHWEST AT
5 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELSANOR...
SUMMERDALE...
THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 40 TO
50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS
PASSED.
SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY
HEAVY RAINS WILL ALSO ACCOMPANY THIS STORM. SEEK SAFE SHELTER
INDOORS IF THIS STORM APPROACHES YOUR LOCATION. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
Thunderstorm Wind, Washington
- When
- June 21, 4:15 PM CST to 4:17 PM CST
- Where
- Washington County, 1 mi NNW of Wagarville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.443, -88.037
Winds estimated at 60 mph downed trees at the intersection of Highways 43 and 56.
Hail, Clarke
- When
- June 21, 4:56 PM CST to 4:57 PM CST
- Where
- Clarke County, Jackson
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.520, -87.880
Thunderstorm Wind, Covington
- When
- June 22, 2:35 PM CST to 2:37 PM CST
- Where
- Covington County, Gantt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.400, -86.480
Winds estimated at 70 mph downed trees and powerlines.
Thunderstorm Wind, Covington
- When
- June 22, 2:55 PM CST to 2:57 PM CST
- Where
- Covington County, 5 mi NW of Opp
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.331, -86.310
Winds estimated at 70 mph damaged a roof of a home and barn and downed trees along a one mile stretch of Potter Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 21, 2014$310,000 · 1.75 in hail · 22 events
- Tornado and Hail in Minnesota, June 21, 2014$159,000 · EF1 · 8 events
- Hail and Damaging Winds in Missouri, June 21, 2014$487,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Illinois, June 21, 2014$203,000 · 1.75 in hail · 20 events
- Hail in South Dakota, June 21, 2014$150,000 · 1.75 in hail · 5 events
- Damaging Winds in Georgia, June 21, 2014$41,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$39,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$25,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in South Dakota, June 21 to 22, 2014EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$33,000 · 1.75 in hail · 5 events
- Damaging Winds in Tennessee, June 21, 2014$33,000 · 52 kt wind · 4 events
- Tornadoes in Colorado, June 21, 2014EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529115, 529111, 529135, 529140.